Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 10, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 24, 2013, 5:43 PM MST for Cochise County, Graham County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2013, 5:43 PM MST (00:43 UTC)
- Expired
- Jul 24, 2013, 7:45 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cochise County, AZ, Graham County, AZ
The radar
The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2094 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
159
WGUS55 KTWC 250043
FFWTWC
AZC003-009-250245-
/O.NEW.KTWC.FF.W.0010.130725T0043Z-130725T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
543 PM MST WED JUL 24 2013
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
EXTREME SOUTHWESTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 745 PM MST
* AT 533 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS HAVE PRODUCED OVER TWO INCHES OF RAIN OVER THE
WINCHESTER MOUNTAINS WITH ADDITIONAL RAIN EXPECTED. THIS AMOUNT OF
RAIN IS EXPECTED TO CAUSE FLASH FLOODING OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MULESHOE
RANCH PRESERVE WITH CASCABEL WELL DOWNSTREAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3229 11039 3243 11035 3246 11015 3243 10996
3225 10992 3221 11001 3219 11023
$$
CERNIGLIA2 follow-up statements
266
WGUS75 KTWC 250135
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
635 PM MST WED JUL 24 2013
AZC003-009-250245-
/O.CON.KTWC.FF.W.0010.000000T0000Z-130725T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-GRAHAM AZ-
635 PM MST WED JUL 24 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
EXTREME SOUTHWESTERN GRAHAM AND NORTHWESTERN COCHISE COUNTIES...
AT 630 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
THUNDERSTORMS HAVE DIMINISHED OVER THE WARNED AREA HOWEVER LIGHTER
PRECIPITATION CONTINUES TO FALL AT 630 PM. THE RADAR ESTIMATES THAT
2 TO NEARLY 3 INCHES OF RAIN HAS FALLEN OVER A COUPLE OF LOCATIONS
OVER THE THE HIGHER TERRAIN OF THE WINCHESTER MOUNTAINS. THIS IS
ENOUGH RAIN TO CAUSE FLASH FLOODING IN AND NEAR THE HIGHER TERRAIN.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MULESHOE
RANCH PRESERVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3229 11039 3243 11035 3246 11015 3243 10996
3225 10992 3221 11001 3219 11023
$$
CERNIGLIA134
WGUS75 KTWC 250244
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
744 PM MST WED JUL 24 2013
AZC003-009-250249-
/O.EXP.KTWC.FF.W.0010.000000T0000Z-130725T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-GRAHAM AZ-
744 PM MST WED JUL 24 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST FOR EXTREME
SOUTHWESTERN GRAHAM AND NORTHWESTERN COCHISE COUNTIES...
AT 735 PM...STEADY RAIN MOVED OUT OF THE WARNED AREA AND NO FURTHER
HEAVY RAINS AREA EXPECTED TO AFFECT THIS AREA ANYTIME SOON. RADAR
RAINFALL ESTIMATES PEAKED AT 2.86 INCHES OVER THE SOUTHERN
WINCHESTER MOUNTAINS IN A LITTLE OVER AN HOUR. EVEN THOUGH FLASH
FLOODING IS NO LONGER EXPECTED IN THIS AREA...STREAMS AND WASHES IN
AND AROUND THE AREA MAY STILL BE RUNNING FAIRLY HIGH.
LAT...LON 3229 11039 3243 11035 3246 11015 3243 10996
3225 10992 3221 11001 3219 11023
$$
CERNIGLIAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:25 PM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Jul 24, 1:25 PM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 125 PM MST WED JUL 24 2013 .SYNOPSIS...AN IMPULSE FROM THE EAST WILL ENHANCE THUNDERSTORM COVERAGE AND INTENSITY ACROSS MOST OF THE AREA INTO THURSDAY. SOME STORMS WILL GENERATE HEAVY RAINFALL. OTHERWISE...PLENTY OF MOISTURE TO PROVIDE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. && .DISCUSSION...VIS SATELLITE DATA SHOWS CLEARING ACROSS MUCH OF GRAHAM AND GREENLEE COUNTIES WITH SOME CU DEVELOPMENT OVER THE HIGH TERRAIN IN COCHISE AND SOUTHWEST GRAHAM COUNTIES. SEVERAL VALLEY LOCATIONS ACROSS THE EASTERN COUNTIES ARE IN THE UPPER 80S TO LOW 90 RANGE...WHEREAS WESTERN PIMA AND SANTA CRUZ COUNTIES ARE LARGELY CLOUDED OVER WITH RELATIVELY COOL CONDITIONS IN PLACE. THE BETTER HEATING IN THE EAST STILL SUGGESTS A THREAT FOR CONVECTION THROUGH THE AFTERNOON AND EVENING. HOWEVER...THE CLOUDY COOLER COOLER CONDITIONS ELSEWHERE COMBINED WITH A WARM LAYER AT AROUND 450 TO 500 MB SHOULD KEEP STRONG CONVECTION LIMITED OVER PIMA/SANTA CRUZ AREAS. THE 18Z HRRR RUN HAD THE BEST HANDLE ON THE CLOUD COVER SO FAR AND KEEPS ACTIVITY RELATIVELY LIMITED THROUGH THE REST OF THE AFTERNOON. HOWEVER...THERE ARE SIGNS OF INCREASING ACTIVITY OVERNIGHT IN THE FORM OF AN MCS DEVELOPING OVER WESTERN NEW MEXICO AND DRIFTING SOUTHWEST ACROSS AZ. GIVEN THE OUR WEAK LOW PRESSURE SYSTEM IS STILL HANGING AROUND SE ARIZONA SO THIS WOULD MAKE OVERNIGHT CONVECTION A REASONABLE SOLUTION. GIVEN THE SATURATED GROUND CONDITIONS IN THE EASTERN ZONES...THE FLASH FLOOD WATCH STILL APPEARS WARRANTED. WE ARE ALSO CLOSELY MONITORING THE SAN FRANCISCO AND GILA RIVERS ACROSS GRAHAM AND GREENLEE COUNTIES. THERE ARE QUICK RESPONSE CHANNELS IN OUR CWA AND IT WILL NOT TAKE MUCH RAINFALL IN THAT AREA TO CAUSE RAPID RISES. THE TROUGH AXIS OF THE WEAK UPPER LOW LAYS OVER SE ARIZONA TOMORROW AS WELL AND MAY AGAIN SERVE AS A SOURCE OF LIFT FOR ACTIVITY. MODELS ARE SUGGESTING ANOTHER WET DAY POSSIBLE TOMORROW WITH THE FOCUS MAINLY ALONG THE INTERNATIONAL BORDER AND HIGHER TERRAIN. WE SHOULD ALSO SEE A RETURN OF SOUTHERLY FLOW ALOFT TOMORROW ALONG WITH SUSTAINED MID LEVEL MOISTURE. THE MONSOON RIDGE BEGIN A MODIFICATION PROCESS TOMORROW AS WELL. INITIALLY...THE RIDGE AXIS AMPLIFIES OVER THE WESTERN US THROUGH FRIDAY...KEEPING SE ARIZONA IN FAVORABLE FLOW FOR THUNDERSTORMS. HOWEVER...STARTING LATE SATURDAY...THE RIDGE BEGINS THE FLATTEN AND SHIFT SOUTHEAST. THE FLOW ALOFT OVER ARIZONA BECOME MORE WESTERLY AND STAYS WESTERLY THROUGH MONDAY. THE HIGH CONTINUES DRIFTING SOUTH THROUGH MIDWEEK AND WHILE OUR FLOW ALOFT BACKS TO THE SOUTH...WE REMAIN FAIRLY DRY INT THE MIDLEVELS. SO WE MAY HAVE A DECENT BREAK IN THUNDERSTORM ACTIVITY STARTING SUNDAY AND LASTING FOR SEVERAL DAYS. THAT MEANS WARMER TEMPERATURES TOO. GFS/ECWMF DID SHOW ANOTHER INVERTED TROUGH MOVING WEST ACROSS NORTHERN MEXICO MID WEEK BUT THEY KEEP THE ENERGY FAR ENOUGH SOUTH THAT PRECIP CHANCES WOULD BE LIMITED OVER ARIZONA. JJB && .AVIATION... SCT TO NUMEROUS TSRA /SHRA CONTINUING THRU 25/06Z...THEN BECOMING MAINLY ISOLD. MVFR CONDITIONS WITH WIND GUSTS APPROACHING 45 KTS WITH THE STRONGEST TSRA. OTHERWISE...CLOUD DECKS MAINLY 6-12K FT AGL AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU THURSDAY MORNING OR 25/18Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...ENHANCED MOISTURE WILL PROVIDE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY EVENING. OTHERWISE...SOUTHEAST ARIZONA WILL KEEP ENOUGH MOISTURE AROUND FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO CONTINUE INTO EARLY NEXT WEEK. && .TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 11AM UNTIL 9 PM MST FOR AZZ507>514. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 24, 5:21 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
521 PM MST WED JUL 24 2013
AZZ508-250045-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
521 PM MST WED JUL 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 545
PM MST...
AT 515 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOUGLAS...MOVING WEST AT 5 TO 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...PIRTLEVILLE AND BISBEE-DOUGLAS
AIRPORT.
LAT...LON 3133 10978 3152 10981 3151 10946 3133 10945
3132 10950 3133 10958 3132 10966 3132 10974
TIME...MOT...LOC 0021Z 085DEG 6KT 3141 10956
CERNIGLIAThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:16 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 24, 5:21 PM MST | Special Weather Statement | TWC | Cochise | 24 min |
| Jul 25, 9:51 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 9 hr |
| Jul 25, 12:15 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 25, 12:29 PM MST | Special Weather Statement | TWC | Pima | 46 min |
| Jul 25, 12:38 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 25, 12:44 PM MST | Special Weather Statement | TWC | Santa Cruz | 46 min |
| Jul 25, 1:02 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Jul 25, 1:22 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Jul 25, 1:52 PM MST | Special Weather Statement | TWC | 38 min | |
| Jul 25, 1:59 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 25, 2:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 43 min |
| Jul 25, 2:13 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
| Jul 25, 2:43 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 25, 2:52 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 25, 3:01 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Jul 25, 3:55 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 25, 4:02 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.